MEDIA CENTRE    |    PRINT    |     FRANÇAIS
   

News from the LDI
 
09/01/2017
Association between certain antidepressants and the risk of intracranial bleeding
The most common antidepressant medications are among a class of drugs known as selective serotonin reuptake inhibitors (SSRI). Though very effective and generally well tolerated, these drugs are known to cause gastrointestinal bleeding. A new study conducted by Dr. Christel Renoux, a senior investigator at the Lady Davis Institute at the Jewish General Hospital, now shows them to increase the risk for spontaneous intracranial hemorrhage (ICH), a rare but potentially serious side effect. The results of her population-based cohort study are published in JAMA Neurology.

“Antidepressants that are strong inhibitors of serotonin reuptake increase the risk of ICH, particularly within the first thirty days of use,” said Dr. Renoux, an Assistant Professor of Neurology at McGill University. “Because serotonin reuptake inhibition is not a feature of their effectiveness in treating depression, this factor should be considered by clinicians when deciding which of these medications to prescribe. Furthermore, we believe it makes sense to classify antidepressants according to the strength of their serotonin reuptake inhibition.”

The potential for bleeding is directly associated with the strength of of serotonin reuptake inhibition of the SSRI, and antidepressants can be distinguished according to their degree of serotonin reuptake inhibition, something the authors did in their paper. With strong inhibitors, the risk for ICH increased by 25%. ICH can be very serious, as the buildup of blood within the skull can put pressure on, or reduce blood supply to the brain and can cause stroke.

ICH had not shown up in previous studies due to the rarity of the effect and because they involved small samples. Dr. Renoux studied data from almost 1.4 million patients who began taking antidepressants between 1995 and 2014, from the United Kingdom’s Clinical Practice Research Datalink. Among these were more than 3,000 cases of ICH.

Antidepressants are one of the most widely prescribed drugs in the western world. Moreover, they are frequently prescribed by general practitioners to treat non-psychiatric conditions. For example, they are often taken by cardiac patients who are apt to exhibit signs of depression because of their heart troubles. Such patients have an even higher risk of ICH when they are also taking anticoagulants, which carry their own risk of bleeding. It is, therefore, important for physicians to be aware of the strength of the serotonin reuptake inhibition of antidepressants, since they have a choice among effective treatment options.

“Even though this is a rare side effect,” said Dr. Renoux, “it is a risk that can be even further diminished if clinicians take the strength of the serotonin reuptake inhibition into account when choosing a drug for their patients.”

An accompanying JAMA Neurology editorial pointed out that, because of the widespread use of SSRIs, “understanding the potential neurologic risks and possible interactions with other commonly used stroke prevention medications, such as antithrombotics, is of clinical relevance.”


“Association of Selective Serotonin Reuptake Inhibitors With the Risk for Spontaneous Intracranial Hemorrhage” by Dr. Christel Renoux appears in JAMA Neurology.

To arrange interviews with Dr. Renoux, contact:

Tod Hoffman
Research Communications Officer
Lady Davis Institute at the Jewish General Hospital
Office: 514-340-8222, ext. 8661
thoffman@jgh.mcgill.ca


Copyright © 2010 Lady Davis Institute/Jewish General Hospital.
Created by Blue Lemon Media Inc.
Sitemap | Disclaimer